Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Las Vegas, NV

July 15, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 2024, 2:28 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 2:28 PM MST (21:28 UTC)
Expired
Jul 15, 2024, 5:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WGUS55 KVEF 152128
FFWVEF
AZC015-160030-
/O.NEW.KVEF.FF.W.0008.240715T2128Z-240716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
228 PM PDT Mon Jul 15 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 530 PM MST.

* At 228 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Chloride, Windy Point Campground and Packsaddle Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3531 11422 3538 11429 3550 11421 3549 11415
      3537 11416

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
671 
WGUS75 KVEF 152237
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
337 PM PDT Mon Jul 15 2024

AZC015-160030-
/O.CON.KVEF.FF.W.0008.000000T0000Z-240716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
337 PM MST Mon Jul 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN MOHAVE COUNTY...

At 337 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Chloride, Windy Point Campground and Packsaddle Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3531 11422 3538 11429 3550 11421 3549 11415
      3537 11416

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
925 
WGUS75 KVEF 160026
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
526 PM PDT Mon Jul 15 2024

AZC015-160036-
/O.EXP.KVEF.FF.W.0008.000000T0000Z-240716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
526 PM MST Mon Jul 15 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3531 11422 3538 11429 3550 11421 3549 11415
      3537 11416

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 12:42 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 15, 12:42 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1242 PM PDT Mon Jul 15 2024

.SYNOPSIS...Scattered monsoon activity today, with rain chances
largely confined to our eastern areas tomorrow through Wednesday.
Later in the week, temperatures rise and precipitation chances
expand westward as high pressure builds in from the east.

&&

.SHORT TERM...through Wednesday.

Shower and thunderstorm development is anticipated once again this
afternoon as monsoonal moisture lingers. Best chances (40-70%) are
along and south of I-15 where the better moisture is, but 25-40%
PoPs exist from northwestern Inyo County over to northern Lincoln
County. The I-15 corridor and points south also have the best odds
of seeing localized flash flooding, with the WPC giving this area at
least a 5% chance of excessive rainfall. Based on mean flow within
the cloud layer, most concerned with the Twentynine Palms area, the
Mojave Preserve up into the southern McCullough Range, and the
northern Hualapai Mtns up towards Hackberry and Valentine.
Yesterday, we saw rain rates of 1-3" per hour, and I wouldn't
discount the potential to see similar rates today. By 7-8PM this
evening, convective activity is expected to cease as daytime heat is
lost.

For Tuesday and Wednesday, the development of a westerly component
in the flow will shunt some of the low-level moisture off to the
east. As a result, the best rain/storm chances move into
northwestern Arizona and eastern Lincoln County. Elsewhere, PoPs
remain below 20% due to the drier air. This also allows temperatures
to climb a few degrees, placing much of the Mojave Desert in the 100-
115 range and the southern Great Basin in the 90-105 range. Despite
the slight increase in temps, HeatRisk remains in the Moderate
category.

.LONG TERM...Thursday through the weekend.

Later in the week, the Four Corners high strengths and slowly
retrogrades. SSE flow due to the anticyclonic circulation brings
moisture westward while the rising 500mb heights induce additional
warming. Because the moisture never truly leaves the region earlier
in the week, it gets trapped underneath the high. The end result is
the return of Major HeatRisk to most of our Mojave Desert valleys by
Friday and the weekend, all while PoPs gradually expand west and
increase. This creates a fair amount of uncertainty in the forecast,
particularly the temperature forecast, as any afternoon convection
or convective cloud debris will limit afternoon heating. However, if
temperatures aloft suppress, or mostly suppress, shower/storm
activity, it'll likely be hot with more humidity than usual.

&&

.AVIATION...For Harry Reid...Generally light winds favoring an
easterly direction this afternoon, outside of outflow from
convection, with some variability in the easterly wind direction.
Scattered storms initially developing over the higher terrain
surrounding the valley. There is a 30% to 40% chance of storms
moving off the terrain and directly impacting the field. Outside of
direct impacts from storms in the valley, outflow winds from nearby
storms could bring periods of gusty, erratic winds to the terminal
area. Storms should end by early evening with light westerly winds
expected after sunset. Isolated storms are possible again late
morning and afternoon on Tuesday, but the majority of the activity
should be confined to northwest Arizona.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will continue to develop across
much of the region this afternoon and persist through sunset before
decreasing. Storms will be capable of producing lightning, brief
periods of heavy rainfall, CIGs less than 10kft that could obscure
areas of higher terrain, and sudden gusty outflow winds.  Away from
areas of convection, south-to-west winds at 10kts to 15kts with
occasional gusts to 20kts are expected. The thunderstorm activity
should diminish after sunset, with winds falling below 10kts in most
areas overnight. Additional thunderstorms are possible on Tuesday,
but coverage is expected to be more limited, with the majority of
the activity remaining over northwest Arizona and the higher terrain
north and west of the Las Vegas Valley.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Woods
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:36 PM MSTAreal Flood AdvisoryVEFMohave114 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.